Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2003, 5:10 PM EDT for Pocahontas County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 14, 2003, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Pocahontas County, WV
The radar
The Charleston,WV radar (KRLX), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 142110
SVRRLX
WVC075-142145-
/NEW.KRLX.SV.W.ETN#.142109-142145/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT MON JUL 14 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN POCAHONTAS COUNTY IN WEST VIRGINIA...
* UNTIL 545 PM EDT...
* AT 505 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF DURBIN...OR ABOUT 12 MILES NORTH
OF GREENBANK...MOVING NORTHEAST AT 10 MPH.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3836 7973 3820 7989 3807 7994 3804 8026
3812 8037 3832 8036 3847 8012 3847 8001
3854 7989 3877 7978 3867 7974 3870 7962
3860 7962
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:18 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 14, 2:18 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 218 PM EDT MON JUL 14 2003 .TONIGHT AND TUESDAY... CU FIELD WL GO AWAY IN 01-03Z PERIOD...OUTSIDE AN ISOLATED SHOWER IN POCAHONTAS COUNTY...RADAR SCREEN HAS BEEN PRECIP FREE. GIVEN THERMODYNAMIC PROFILE AND LOW LEVEL MOISTURE PRESENT...KEPT SMALL CHC IN MTNS THIS EVENING. MORE OF A GRADIENT TONIGHT WITH HIGH PRESSURE FARTHER TO THE EAST AND BL WINDS ARND 10KTS...SO OUTSIDE RIVER VALLEYS...DONT EXPECT MUCH IN THE WAY OF BCFG. FRONT APPROACHES FROM THE WEST TOMORROW...ETA AND GFS IN GOOD AGREEMENT WITH SPEED AND TIME OF LATE AFTERNOON IN WESTERN SECTIONS...ALTHOUGH DEEP MSTR STILL SOMEWHAT OF A QUESTION...SO PLAYED SCHC POPS AT THIS TIME. .TUESDAY NIGHT THROUGH THURSDAY NIGHT... USED GFS MODEL SOLUTION FOR ONSET OF PRECIP WHICH IS A BIT FASTER THAN ETA. LINGER SHOWERS IN EASTERN AND SOUTHERN ZONES ESPECIALLY AS FRONT GETS HUNG UP JUST SOUTH OF REGION INTO LATE WEDNESDAY. HIGH PRESSURE BUILDS IN THURSDAY. FOLLOWED MAV GUIDANCE FOR EARLY PERIODS. .FRIDAY THROUGH MONDAY... HIGH PRESSURE CONTROLS OUR WEATHER FRIDAY WITH SOME ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN MOUNTAINS. FRONT MOVES THROUGH THE AREA SATURDAY WILL CONTINUE THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY AND DOMINATE THE AREA INTO MONDAY. TEMPERATURES ARE GOOD WITH SOME MINOR TWEAKS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 29/DB/ELW ********************************************************************* 1003 AM EDT MON JUL 14 2003 MOST OF MRNG FG HAS LIFTED OUTSIDE HEADWATERS OF GREENBRIER RIVER IN POCAHONTAS CO. CU FORMATIONS HAS COMMENCED WITH BKW AND EKN REPORTING BASES OF 7-8KFT. EXPECT THIS TREND TO CONT WITH WK ERLY FLOW AND MSTR BLO 10KFT. MODIFIED MRNG RAOB (80F/63F) FM RNK GIVES SBCAPES ABV 2.0KJ/KG AND LI/S OF -6...SO KEPT THE SCHC MENTION. PRECIP H20 SLIGHTLY ABV AN INCH...THUS NOT EXPECTING DOWNPOURS. UPDATE OUT SHORTLY. 29 ********************************************************************* 257 AM EDT MON JUL 14 2003 TODAY AND TONIGHT... SHORTWAVE THAT AIDED AFTERNOON AND EVENING SHOWERS ALONG AND EAST OF MTNS LIFTING NORTHEAST OF REGION. WATER VAPOR LOOP SHOWING PLENTY OF DRY AIR OVER OHIO VALLEY. THE LAST IN SERIES OF SHORTWAVES OVER PAST FEW DAYS WILL MOVE FROM GREAT LAKES REGION OVER SOUTHWESTERN PENNSYLVANIA INTO THE MID ATLANTIC REGION BY TONIGHT. MODELS INDICATE UNSTABLE ATMOSPHERE BY AFTERNOON WITH CAPE VALUES AROUND 1500-2000 J/KG. THE MISSING INGREDIENT APPEARS TO BE THE MOISTURE AS IT WILL BE EAST OF MOUNTAINS...AT LEAST THE DEEPER MOISTURE. NO REAL FOCUSING MECHANISM TO HELP REALIZE INSTABILITY EITHER TODAY. THEREFORE...EXPECTING ANOTHER CU FIELD TO DEVELOP TODAY BUT LITTLE IN WAY OF PRECIPITATION. PER COORDINATION WITH SURROUNDING OFFICES...WILL INCLUDE SLIGHT CHANCE POPS ALONG MOUNTAINS AGAIN TODAY THINKING DIFFERENTIAL HEATING COULD BE ENOUGH TO GET SOMETHING GOING OVER MTNS. 500H HEIGHTS WILL ALSO BE ON THE INCREASE TODAY WEST OF MTNS HELPING TO PRECLUDE SHOWER DEVELOPMENT. 850H TEMPS LOOK TO BE ABOUT A DEGREE OR SO WARMER TODAY AND WILL ADJUST HIGH TEMPS UP A CATEGORY FROM SUNDAYS HIGHS. TUESDAY THROUGH SUNDAY... MODELS MORE OR LESS AGREE ON TIMING OF NEXT FRONT TO CROSS MOST OF REGION TUESDAY NIGHT. DO NOT THINK PASSAGE WILL BE AS DRY AS INDICATED BY GFS...BUT WITH MAIN SHORTWAVE SUPPORT SWINGING BY TO THE NORTH...HARD TO GET TOO EXCITED ABOUT IT EITHER. KEPT THE GOING 30 POP WITH SOME TWEAKING TO THE HOURLY GRIDS FOR TUESDAY NIGHT. BUFKIT SOUNDINGS INDICATE SOME DECENT SHEAR TUESDAY EVENING...SO SEVERE WEATHER IS A POSSIBILITY IN ANY DISCRETE STORMS THAT FORM AHEAD OF THE FRONT. FRONT AND MOISTURE SLOW TO DEPART SOUTHERN COUNTIES...SHOULD STILL BE AROUND BY THE TIME DAYTIME HEATING BEGINS TO PEAK. SO LEFT POPS INTO WEDNESDAY EVENING FOR THE MOUNTAINS AND A COUPLE OF COALFIELD COUNTIES. EVEN INCREASED THEM INTO CHANCE CATEGORY FOR THE AFTERNOON ALONG THE RIDGES. INCREASED TUESDAY NIGHT LOW TEMPS A BIT...OTHERWISE FEW CHANGES TO TEMP GRIDS. THINK CURRENT IDEA OF HOLDING TEMPS BELOW MAV/FWC MOS ON TUESDAY IS GOOD WITH SOME MEASURE OF CLOUD COVER. LEFT GRIDS INTACT FROM THURSDAY ON FOR NOW...THEY MATCH UP WELL WITH ISC GRIDS. 00Z GFS...HOWEVER...HINTS THAT FRONT MAY SINK FAR ENOUGH SOUTH SUCH THAT POPS COULD BE REMOVED FROM ALL BUT THE FAR SOUTHERN COUNTIES ON THURSDAY. DAY SHIFT CAN PONDER THIS. MOISTURE RETURN AND APPROACH OF NEXT FRONT JUSTIFY POPS ON FRIDAY-SUNDAY. HC/CL ********************************************************************* 815 PM EDT SUN JUL 13 2003 OVERNIGHT UPDATE...ONLY REAL CHANGE WAS TO ACCOUNT FOR SCATTERED HEAVY THUNDERSTORMS OVER POCAHONTAS COUNTY THIS EVENING. THIS ACTIVITY SHOULD DISSIPATE OR PROPAGATE EAST OF THE AREA WELL BEFORE MIDNIGHT. JMV
Hazardous weather outlook, Jul 14, 4:30 AM EDT, 12 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COLEMAN
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:58 PM EDT | Flash Flood Warning | RLX | Pocahontas | 62 min |
| Jul 14, 7:44 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph | 2 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.